iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologycontraceptive pillWill taking contraceptives lead to weight gain?

Is it normal to gain weight after taking contraceptive pills?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Uzma Arqam

Medically reviewed by

iCliniq medical review team

Published At October 18, 2018
Reviewed AtDecember 26, 2023

Patient's Query

Hi doctor,

I am a 25-year-old female and was taking the contraceptive pill Microlite for about six months and then switched to Yasminelle for about three months. As a result of taking the pills, I have noticed a huge change in my body, I have gained weight particularly around my knees and thighs and stomach which I am unable to lose. I have also noticed the veins in my legs appear much bigger and closer to my skin, and feel some pressure in the bottom of my legs. I stopped taking Yasminelle about two months ago and there is still absolutely no improvement in these symptoms. What should I do? Is this normal? Will I lose the weight and will my symptoms go and if so how long will it take? I am extremely worried.

Answered by Dr. Uzma Arqam

Hi,

Welcome to icliniq.com.

It is better to have a concern about newly appeared symptoms and better to search solution as well. Contraceptives are hormones and give side effects short and long term. That is why it is better to discuss one's personal health history and contraceptive suitability with your treating Gynecologist and will be able to avoid the side effects. Although you need one physician consultation as well, you also need to discuss your medical history in detail.

Combined oral contraceptive can give you or increases risk of venous thromboembolism. Weight gain could be the result of progesterone intake as well but if body tends to become fat also, there it complicates drugs or hormonal side effects as well as attract complications. Normal BMI and weight help to have better life quality. Try to have daily exercise, walk, and yoga. Have a healthy diet, less salt, sugar, oil, and spice. Take plenty of water daily. Better to lose weight, it will reduce the risk of multiple health issues like polycystic ovaries, irregular periods, clot formation, hypertension, diabetes, etc. Have recreational activities and quit recreational drugs like cocaine, tobacco, etc., if you have been using.

Patient's Query

Hi doctor,

Thank you for all the information. Just my point is, do you think it is possible to lose the weight I gained from the pill and how long should it take? Because I stopped taking the pill two months ago and I am not able to lose the weight. I am eating very little and doing lots of exercises, drinking lots of water but the weight is not reducing. I cannot seem to lose it. Also, will my veins return to normal? Will my body ever return to normal and how long will it take?

Answered by Dr. Uzma Arqam

Hi,

Welcome back to icliniq.com.

Hormones affect body but differ in each human as per one's individual reaction. Have a strict diet. You can do it. Avoid oil, sugar, salt, and try to have normal BMI (body mass index). You can do swimming, yoga, and take help of a dietician. Quit fast food, only have home cooked food with less spice, salt, sugar, etc. Have lots of fruits, vegetables, and water. You can join a fitness center to have regularity in the schedule. It is possible. You need persistence.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Uzma Arqam
Dr. Uzma Arqam

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy